Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 25, 2018, 1:54 AM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 1:54 AM CDT (06:54 UTC)
- Expired
- Jul 25, 2018, 6:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 196 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.9
The text
As transmitted.
141
WGUS53 KFSD 250654
FFWFSD
SDC015-023-053-251145-
/O.NEW.KFSD.FF.W.0029.180725T0654Z-180725T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
154 AM CDT WED JUL 25 2018
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern Charles Mix County in south central South Dakota...
Northwestern Gregory County in south central South Dakota...
Southwestern Brule County in south central South Dakota...
* Until 645 AM CDT.
* At 152 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar has indicated upwards of
2 to 5 inches of rain have fallen early this morning. Flash
flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of northwestern
Charles Mix...northwestern Gregory and southwestern Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4350 9935 4350 9929 4353 9928 4357 9934
4359 9934 4360 9922 4335 9910 4328 9901
4320 9914 4323 9929 4331 9936
$$
Dux2 follow-up statements
501
WGUS73 KFSD 251010
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
510 AM CDT WED JUL 25 2018
SDC015-023-053-251145-
/O.CON.KFSD.FF.W.0029.000000T0000Z-180725T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix SD-Gregory SD-Brule SD-
510 AM CDT WED JUL 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
NORTHWESTERN CHARLES MIX...NORTHWESTERN GREGORY AND SOUTHWESTERN
BRULE COUNTIES...
At 509 AM CDT, Doppler radar indicated thunderstorms had produced
heavy rainfall across the warning area. Since midnight, radar
estimates indicate 2 to 5" of rain has fallen. Flash flooding is
likely ongoing or beginning to slowly subside.
Flash flooding will remain over mainly rural areas of northwestern
Charles Mix...northwestern Gregory and southwestern Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4350 9935 4350 9929 4353 9928 4357 9934
4359 9934 4360 9922 4335 9910 4328 9901
4320 9914 4323 9929 4331 9936
$$
Dux921
WGUS73 KFSD 251136
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
636 AM CDT WED JUL 25 2018
SDC015-023-053-251146-
/O.EXP.KFSD.FF.W.0029.000000T0000Z-180725T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix SD-Gregory SD-Brule SD-
636 AM CDT WED JUL 25 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHARLES MIX...
NORTHWESTERN GREGORY AND SOUTHWESTERN BRULE COUNTIES WILL EXPIRE AT
645 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4350 9935 4350 9929 4353 9928 4357 9934
4359 9934 4360 9922 4335 9910 4328 9901
4320 9914 4323 9929 4331 9936
$$
DuxWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:49 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 24, 10:49 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1049 PM CDT Tue Jul 24 2018 .SHORT TERM...(This evening through Wednesday) Issued at 313 PM CDT Tue Jul 24 2018 The focus for this forecast will be thunderstorm chances tonight into Wednesday evening, then cooler temperatures to finish the week. Surface high pressure was moving through the area today allowing for a beautiful late afternoon and evening. The approach of a weak upper level wave will turn winds in the low to mid levels to the south and southwest and advect a bit more moist and unstable air northward. This should allow thunderstorms to develop over the Western High Plains this evening and move east and southeast through the night. Thunderstorm chances across southeast SD into southwest MN may be at a bit of a minimum as the higher lapse rates might drive a complex to the south into Nebraska and the stronger dynamic forcing and synoptic scale boundary are across northern SD into west central MN. If thunderstorms can advect into the area a few of them may be severe with strong winds the main threat. Instability very marginal but a deep dry layer may allow for an enhanced wind gust threat. The soundings do seem to support the potential for a weak heat burst, maybe temperatures bumping up into the mid 80s, with the inversion about 1500 feet deep and very dry above and below. Wednesday a messy forecast as any overnight activity, or lack thereof, will aid in determining what happens Wednesday afternoon and evening. For now believe that there will be some activity around on Wednesday morning, but then expect a lull from late morning into early afternoon. The cool front will work into the south part of the area by mid afternoon Wednesday. Soundings indicate CAPE profiles of about 1500-2000 J/kg with with decent mid and upper level unidirectional shear. If any storms could develop Wednesday afternoon they would pose a threat for hail up to golf balls and winds to 60 mph, especially if storms can split and a left dominate cell can develop. Something to watch for but right now confidence is marginal. .LONG TERM...(Wednesday night through Tuesday) Issued at 313 PM CDT Tue Jul 24 2018 Strong upper level low pressure over the Great Lakes will keep cooler than normal temperatures in place through the weekend with strong northwest flow aloft across the Northern and Central Plains. Thursday and Friday look dry and cooler with highs in the 70s and morning lows in the 50s. Friday night into Saturday a wave will move through the flow to the south and bring a chance for rain ans thunderstorms, with the better chances likely south of Interstate 90. At this time not looking like a severe weather threat. As this wave passes the cooler air mostly remains in place but does modify a bit with some westerly flow possible. Highs Monday and Tuesday should be about 75 to 85 with dry conditions. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1044 PM CDT Tue Jul 24 2018 VFR is expected to be the dominant category for the 06Z TAF set at KHON, KFSD and KSUX. However there will be chances for showers and thunderstorms as an upper air disturbance moves through the area from northwest to southeast with an associated cold front. For now, have a TSRA tempo group for KHON and KFSD for very late tonight and Wednesday morning following the timing of the TSRA which currently resides from western SD to southwest ND along the disturbance. The chances of this early day convection happening at KSUX is more skittish. In the afternoon, there will be more chances for TSRA at KFSD and KSUX as the cold front moves through. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...MJ
Hazardous weather outlook, Jul 24, 4:14 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 414 PM CDT Tue Jul 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 070-071-252115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD- Clay SD-Union- 414 PM CDT Tue Jul 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight risk of severe thunderstorms on Wednesday. However the instability is contingent on how much rain develops in the morning and early afternoon. If conditions remain cloudy through the first half of the day, severe storms will be very limited. If sky conditions can break out and allow the atmosphere to destabilize, then golf ball size hail and wind gusts around 60 mph are possible. The primary time frame for severe weather chances will be 4 pm to 9 pm. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. MNZ071-072-080-081-097-098-SDZ056-061-062-065-066-068-069-252115- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Moody-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- 414 PM CDT Tue Jul 24 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms chances will continue during the day on Wednesday as a cold front moves through. A few storms may be marginally severe in the vicinity of the cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. SDZ038>040-050-052>055-057>060-063-064-252115- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 414 PM CDT Tue Jul 24 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight A few thunderstorms late tonight could produce isolated wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms chances will continue on Wednesday morning with gusty winds in the vicinity of storms the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.